Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2020, 6:31 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 6:31 PM MST (01:31 UTC)
- Expired
- Aug 20, 2020, 7:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 3458 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WUUS55 KTWC 210131
SVRTWC
AZC019-210215-
/O.NEW.KTWC.SV.W.0059.200821T0131Z-200821T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
631 PM MST Thu Aug 20 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 715 PM MST.
* At 630 PM MST, a severe thunderstorm was located over Pascua Pueblo
Yaqui Reservation, or 11 miles southwest of Tucson, moving south at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Sahuarita, Drexel Heights, Pascua Pueblo Yaqui Reservation,
East Sahuarita, Tucson International Airport, Summit, Valencia
West, Tucson Estates and San Xavier Mission.
This includes the following highways...
Interstate 19 between mile markers 45 and 61.
Route 86 between mile markers 165 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3219 11110 3218 11100 3215 11093 3192 11087
3194 11114
TIME...MOT...LOC 0130Z 353DEG 11KT 3211 11107
HAIL...1.00IN
WIND...60MPH
$$
Zell2 follow-up statements
011
WWUS55 KTWC 210201
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
701 PM MST Thu Aug 20 2020
AZC019-210215-
/O.CON.KTWC.SV.W.0059.000000T0000Z-200821T0215Z/
Pima-
701 PM MST Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 701 PM MST, a severe thunderstorm was located near San Xavier
Community, or 7 miles northwest of Sahuarita, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Sahuarita, Drexel Heights, Pascua Pueblo Yaqui Reservation,
East Sahuarita, Tucson International Airport, Summit, Valencia West,
Tucson Estates and San Xavier Mission.
This includes the following highways...
Interstate 19 between mile markers 45 and 61.
Route 86 between mile markers 165 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3219 11110 3218 11100 3215 11093 3192 11087
3194 11114
TIME...MOT...LOC 0201Z 353DEG 11KT 3201 11106
HAIL...1.00IN
WIND...60MPH
$$
Zell849
WWUS55 KTWC 210215
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
715 PM MST Thu Aug 20 2020
AZC019-210224-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-200821T0215Z/
Pima-
715 PM MST Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 715 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3219 11110 3218 11100 3215 11093 3192 11087
3194 11114
TIME...MOT...LOC 0214Z 353DEG 11KT 3199 11106
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM MST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Thu Aug 20 2020 .SYNOPSIS...Expect storm coverage and chances to increase today into the weekend. High temperatures will moderate through the weekend, but will still be 2-5 degrees above normal. Next week storm chances decrease and temperatures climb back up to near record levels. && .DISCUSSION...Gulf surge continues this afternoon, thanks to Tropical storm Genevieve, with Yuma Vad wind profile showing southerly winds up to 5k deep with dewpoints in the 60s to lower 70s across Yuma county. Closer to home dewpoints were in the 40s to lower 60s. PW values ranges from 0.90" near the AZ/NM border to 1.5" over far western Pima county. Interesting CAM solutions with the 20/12z UofA WRFNAM the most active with line of thunderstorms, some severe, producing areas of blowing dust, moving propagating W-SW across the area this evening and continuing into the overnight hours out west while the WRFGFS was the least active. The most recent runs of the HRRR was in between, still active but not like the WRFNAM. SPC has most of the area under marginal risk of severe storms for strong gusty winds. Localized heavy rain also a threat. Friday: Tropical Storm Genevieve will be weakening as it moving west of the Baja Spur. For southern Arizona, enough moisture will be around for isolated to scattered showers and thunderstorms under easterly flow aloft with upper high near the 4 corners. Weekend: Isolated to scattered showers and thunderstorms in the afternoon and evening. What will be noticeable will be the cooler daytime temperatures, especially Saturday, versus what has been occurring this month. Enjoy it for it won't last long. There is chance, around 33%, that the Tucson airport could record the first sub-triple digit high of the month. Fingers crossed. Next week: We heat up again with record or near record highs with heat risk issues raising its ugly head once again. Likely will need another round of Excessive Heat Warnings for most of the week. Thunderstorm activity each day will be isolated at best. && .AVIATION...Valid through 22/00Z. FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this afternoon as SCT TSRA/SHRA develops. This activity continues into the evening hours, dissipating overnight. Surface wind gusts to 40 kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts with gusts to 25 kts, becoming light and variable later in the evening. Similar wind regime returns tomorrow afternoon with another round of SCT TSRA/SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Due to a surge of moisture, expect broader coverage of afternoon/evening showers and thunderstorms starting today into early next week. The best chance for widespread precipitation occurs this weekend. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach upwards of 40 mph. Minimum relative humidities increase to 25-30 percent across the valleys Friday through Sunday along with good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 2:17 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 20 2020
AZZ503-513-202145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 245 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Patagonia, Nogales International Airport, Patagonia Lake State Park,
Kino Springs and Lochiel.
LAT...LON 3156 11086 3151 11059 3134 11058 3133 11059
3134 11087
TIME...MOT...LOC 2117Z 091DEG 8KT 3141 11068
RHSpecial weather statement, Aug 20, 2:20 PM MST, 4 hours 11 minutes before
Special Weather Statement National Weather Service Tucson AZ 220 PM MST Thu Aug 20 2020 AZZ509-510-202215- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 220 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 315 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Morenci, or 13 miles northwest of Clifton, moving south at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clifton, Morenci, York, Three Way and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3335 10959 3326 10911 3285 10919 3300 10978 TIME...MOT...LOC 2120Z 357DEG 20KT 3320 10940
Special weather statement, Aug 20, 3:51 PM MST, 2 hours 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 351 PM MST Thu Aug 20 2020 AZZ507-508-511-513-202315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 351 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 415 PM MST... At 351 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Tombstone, or 16 miles southeast of Benson, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson, Whetstone, Huachuca City, St. David, Tombstone, Dragoon, Kartchner Caverns State Park, Pearce-Sunsites, Cochise, Texas Canyon, Muleshoe Ranch Preserve, Fairbank and Cascabel. LAT...LON 3241 10999 3174 10981 3162 11037 3241 11044 TIME...MOT...LOC 2251Z 067DEG 8KT 3185 11006 RH
Special weather statement, Aug 20, 4:32 PM MST, 1 hour 59 minutes before
Special Weather Statement National Weather Service Tucson AZ 432 PM MST Thu Aug 20 2020 AZZ507-508-511-513-210000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 432 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 500 PM MST... At 430 PM MST, Doppler radar was tracking a line of strong thunderstorms from Muleshoe Ranch south to west of Tombstone. This line of storms was moving west at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Benson, Whetstone, St. David, Tombstone, Kartchner Caverns State Park, Mescal, Fairbank, Texas Canyon, Muleshoe Ranch Preserve and Cascabel. LAT...LON 3171 11007 3172 11044 3242 11044 3242 11006 TIME...MOT...LOC 2330Z 091DEG 9KT 3203 11033 Zell
Local storm report, Aug 20, 5:39 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 10 NNW RIO RICO 31.61N 111.05W
08/20/2020 SANTA CRUZ AZ PUBLIC
GUSTY WINDS DOWNED A LARGE TREE.
&&
TGDSpecial weather statement, Aug 20, 6:11 PM MST, 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 611 PM MST Thu Aug 20 2020 AZZ504-507-513-514-210200- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 611 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 700 PM MST... At 610 PM MST, Doppler radar was tracking a strong thunderstorm near Vail, or 17 miles west of Benson, moving west at 10 mph. Dime size hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Vail, Corona De Tucson, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3211 11050 3192 11048 3186 11084 3218 11083 TIME...MOT...LOC 0110Z 091DEG 9KT 3201 11061 TGD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:07 PM MST | Dust Storm Advisory | TWC | Pima | 36 min |
| Aug 20, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 20, 6:00 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Aug 20, 6:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 20, 6:18 PM MST | Dust Storm Advisory | TWC | Pima | 57 min |
| Aug 20, 6:38 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 20, 6:51 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 54 min |
| Aug 20, 6:57 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 20, 7:22 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
| Aug 20, 7:39 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Aug 20, 7:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 20, 8:05 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 20, 8:21 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
| Aug 20, 9:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 20, 10:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Aug 20, 11:08 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 21, 3:42 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 21, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.